High Wind, Moore
- When
- April 3, 1:57 PM CST
- Where
- Moore forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Breezy and gusty conditions were present over the combined Oklahoma and Texas Panhandles. There was one location, near Dumas, TX, that measured a wind gust as high as 59 mph during the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Breezy and gusty conditions were present over the combined Oklahoma and Texas Panhandles. There was one location, near Dumas, TX, that measured a wind gust as high as 59 mph during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 3, 11:24 AM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1224 PM CDT Mon Apr 3 2023
...New AVIATION...
.SHORT TERM ...
(Today through Tuesday night)
Issued at 350 AM CDT Mon Apr 3 2023
A cold front is expected to move through the Oklahoma Panhandle and
end up in the northern Texas Panhandle by late this morning. Winds
will be much lighter behind this front until early afternoon.
Meanwhile, southwest winds at 20 to 30 mph with higher gusts will be
common across the southern Texas Panhandle by mid day. This cold
front is expected to dissipate during the early afternoon hours and
gusty southwest winds should then spread across the rest of the
region, with Beaver County seeing the gusty winds last. A surface
lee-side trough will continue to strengthen today which will help to
stop the southward progress and eventual demise of the cold front.
Southwest and west winds will pick up even more on Tuesday into the
35 to 45 mph range with gusts to 60 and 65 mph as a strong upper
level low moves out into the northern Nebraska Panhandle. The
Panhandles will be under the upper level jet and the surface
gradient will increase between low pressure over eastern Nebraska
and high pressure over eastern Wyoming and northeastern Colorado
behind a Pacific front that will move across the area during the
afternoon. Winds will then decrease Tuesday night with the setting
sun and as the pressure gradient relaxes.
Highs today are expected to be mainly in the 80's. Highs on Tuesday
will range from the mid 50's in the northwest to the lower 80's in
the southeast with the Pacific cold front moving through.
&&
.LONG TERM ...
(Wednesday through Sunday)
Issued at 350 AM CDT Mon Apr 3 2023
Cooler temperatures can be expected Wednesday followed by gradual
warming through the weekend as the upper level pattern
deamplifies. Freezing temperatures can be expected starting out early
Wednesday morning and again Wednesday night for most of the area
in the wake of a cold front. NBM probabilities for lows below 32
range from near 100% in the northwest to 0% in the southeast. Breezy
northwest winds will also make for some chilly wind chill
readings possibly in the teens Wednesday morning. While some
elevated or brief critical fire weather will be possible towards
the weekend as temperatures return back above normal, the latest
GEFS output does not suggests a favorable pattern for higher-end
fire weather through the next week. Unfortunately, the chances for
precipitation also look pretty low through the next 7, although a
weak shortwave or two could bring some showers near the outlook
area this weekend into early next week (currently 10% to 15%
chance).
Ward
&&
.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Mon Apr 3 2023
VFR conditions will prevail through the period. West winds will be
gusty today with sustained speeds of 2o to 25 knots with gusts up
to 40kts through the afternoon. Winds will remain gusty through
the night, with sustained speeds remaining around 15kts but gusts
dropping to around 20 to 25kts. Stronger winds will occur tomorrow
morning through the day with gusts of 50-55kts through the
afternoon expected. Visibilities could also be reduced due to
blowing dust in some locations.
&&
.FIRE WEATHER...
Issued at 350 AM CDT Mon Apr 3 2023
Critical fire weather conditions are expected across the Panhandles
today through Tuesday evening. Lowest relative humidity values are
expected to be in the single digits both days with very poor
recovery of RH's overnight tonight. Southwest winds of 20 to 30 mph
with higher gusts will only increase Tuesday into the 35 to 45 mph
range with higher gusts. Winds will slowly decrease Tuesday
evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 84 51 72 29 / 0 0 0 0
Beaver OK 85 52 74 26 / 0 0 0 0
Boise City OK 80 46 61 21 / 0 0 0 10
Borger TX 87 56 75 29 / 0 0 0 0
Boys Ranch TX 85 51 69 28 / 0 0 0 0
Canyon TX 85 51 72 29 / 0 0 0 0
Clarendon TX 87 55 78 33 / 0 0 0 0
Dalhart TX 81 45 61 22 / 0 0 0 0
Guymon OK 83 51 68 24 / 0 0 0 0
Hereford TX 85 49 70 28 / 0 0 0 0
Lipscomb TX 87 53 77 27 / 0 0 0 0
Pampa TX 85 54 74 28 / 0 0 0 0
Shamrock TX 89 53 81 32 / 0 0 0 0
Wellington TX 90 51 83 34 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until midnight CDT Tuesday night for TXZ001>020-
317.
High Wind Watch from Tuesday morning through Tuesday evening for
TXZ001>020-317.
OK...Red Flag Warning until midnight CDT Tuesday night for OKZ001>003.
High Wind Watch from Tuesday morning through Tuesday evening for
OKZ001>003.
&&
SHORT TERM...15
LONG TERM....07
AVIATION...28Hazardous Weather Outlook National Weather Service Amarillo TX 247 PM CDT Mon Apr 3 2023 OKZ001>003-TXZ001>020-317-041100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 247 PM CDT Mon Apr 3 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Critical fire weather conditions are expected through tonight across all of the Oklahoma and Texas Panhandles due to strong winds and low relative humidity values. A Red Flag Warning is in effect for all of the area through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Critical fire weather conditions will continue Tuesday and Tuesday evening due to strong winds and low relative humidity values. A Red Flag Warning is in effect for all of the Oklahoma and Texas Panhandles through midnight Tuesday. Southwest winds of 35 to 45 mph with gusts of 65 to 70 mph are expected Tuesday. A High Wind Warning is in effect for all of the Oklahoma and Texas Panhandles on Tuesday from 9 AM to 9 PM CDT. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for critical fire weather conditions through Tuesday evening. 02
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093814.